Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2022, 4:28 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2022, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 3, 2022, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:43 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 3, 1:43 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 243 PM CDT Fri Jun 3 2022 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Fri Jun 3 2022 VFR conditions are expected to be prevailing for much of the TAF period. Southeast winds with gusts between 20-25 kts can be expected this afternoon, weakening for most after sunset. Additionally, thunderstorms are expected to develop across the higher terrain late this afternoon. Confidence is high on this activity impacting CNM between 22Z-01Z. A line of thunderstorms is then expected to impact INK and PEQ between 01Z-04Z. MAF will likely be impacted between 02-06Z, but will allow for next TAF issuance to refine this timing as confidence continues to increase with time. HOB and FST are lower confidence for thunderstorms as these terminals may be missed by the line of thunderstorms. Will amend should anything impact these terminals or if confidence increases for these terminals. Any thunderstorms will likely result in gusty and erratic winds. && .SHORT TERM... (This afternoon through Saturday night) Issued at 212 PM CDT Fri Jun 3 2022 Early this morning, much of the Permian Basin was impacted by a line of thunderstorms, bringing continued much needed rains. This system and corresponding mesoscale-convective vortex have cleared the area. Surprisingly, very little cloud cover was left over behind this system and abundant sunshine is expected early this afternoon. High temperatures this afternoon will largely range from the upper 80s to low 90s. Later this afternoon, an approaching shortwave trough rounding the ridge will initiate thunderstorms across the western higher terrain. These thunderstorms are expected to slowly grow upscale and sag southeast through this evening and the early overnight hours. Much of the Permian Basin will likely be impacted by this convective system that all convective guidance is forecasting to develop. This convective system will likely ride along a remnant outflow boundary from this morning's thunderstorms that is setting up from Eddy County southeast across the southern half of the Permian Basin. Low- level moisture and effective shear will be maximized along and north of this feature, helping maintain thunderstorm organization. While damaging winds and large hail will be the main hazards, an isolated tornado can not be discounted. One potential concern is as the low- level jet ramps up late this evening, any surface based thunderstorms could pose an increased tornado risk for a short window before nocturnal stabilization takes effect. Additionally, torrential rainfall and localized flooding will be possible with any thunderstorms with above 90th percentile perceptible water values based on the 12Z Midland sounding. This activity will clear the area overnight and by early Saturday morning most locations will see temperatures in the 60s. As the shortwave trough exits the region, west winds will develop across the area, pushing the dryline into our far eastern counties. With west winds, building heights, and clear skies, temperatures warm back up quickly with upper 90s and low 100s expected for much of the area. Late Saturday afternoon and evening, a few thunderstorms may be possible along and east of the dryline, but thunderstorm coverage should be sparse and precipitation amounts are expected to remain light. Temperatures remain mild Saturday night with moisture sloshing back west corresponding with the low-level jet. Morning low temperatures in the mid 60s to low 70s can be expected. && .LONG TERM... (Sunday through Thursday) Issued at 212 PM CDT Fri Jun 3 2022 The heat returns Sunday with much of the area seeing highs exceed the century mark. This will be due to surface high pressure moving east allowing for a more easterly location of the dryline. The low level thermal ridge will be centered from the Big Bend to the western Permian Basin with 850 mb temps reaching 32C. These temps rise to 34C Monday and 35C Tuesday when the hottest high temperatures are expected. Extrapolating these temps to the surface yields highs exceeding 105F for most of the Permian Basin, Trans Pecos, and Rio Grande Valley likely requiring a Heat Advisory at some point. An upper level high pressure system develops over central Texas on Wednesday. Upper and mid level winds then shift from the west to a light east or southeasterly direction holding the dryline farther west. With the thermal ridge pushing back to the west, the eastern half of the CWA will have better access to cooler Gulf air allowing temperatures to drop a few degrees...though still quite hot. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 95 69 101 / 40 10 10 0 Carlsbad 62 98 64 99 / 30 0 0 0 Dryden 69 99 71 105 / 20 20 10 0 Fort Stockton 67 100 71 102 / 40 20 10 0 Guadalupe Pass 64 93 67 92 / 20 0 0 0 Hobbs 61 95 62 98 / 40 0 0 0 Marfa 56 94 57 94 / 30 10 10 0 Midland Intl Airport 66 96 69 101 / 50 10 10 0 Odessa 67 96 70 101 / 60 10 10 0 Wink 66 100 65 103 / 50 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....10 AVIATION...91
Hazardous weather outlook, Jun 3, 1:09 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Fri Jun 3 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Fri Jun 3 2022 /109 PM MDT Fri Jun 3 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and tonight, mainly over Lea County and the northwest Permian Basin. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A heat wave is expected Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 3, 3:03 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM MDT Fri Jun 3 2022
NMZ028-032145-
Eddy County Plains NM-
303 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of northwestern Eddy
County through 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hope, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3270 10484 3296 10484 3296 10439 3254 10447
3269 10485
TIME...MOT...LOC 2102Z 274DEG 23KT 3284 10492
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Jun 3, 3:36 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM MDT Fri Jun 3 2022
NMZ028-029-033-032215-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
336 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Maljamar, or 21 miles east of Artesia, moving east at
20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3268 10367 3281 10418 3296 10415 3297 10377
3315 10377 3315 10361
TIME...MOT...LOC 2135Z 274DEG 15KT 3290 10406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:27 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 49 min |
| Jun 2, 8:02 PM MDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 118 min |
| Jun 2, 8:35 PM MDT | Special Weather Statement | MAF | Pecos | 40 min |
| Jun 2, 10:56 PM MDT | Special Weather Statement | MAF | Culberson | 49 min |
| Jun 2, 11:28 PM MDT | Special Weather Statement | MAF | Gaines | 47 min |
| Jun 3, 12:13 AM MDT | Areal Flood Advisory | MAF | Andrews, Gaines | 2 hr |
| Jun 3, 12:19 AM MDT | Special Weather Statement | MAF | Andrews, Gaines | 56 min |
| Jun 3, 12:31 AM MDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 59 min |
| Jun 3, 1:14 AM MDT | Special Weather Statement | MAF | Andrews, Dawson, Martin | 46 min |
| Jun 3, 2:02 AM MDT | Special Weather Statement | MAF | Borden, Ector, Howard, Midland | 43 min |
| Jun 3, 2:46 AM MDT | Areal Flood Advisory | MAF | Glasscock, Midland | 119 min |
| Jun 3, 5:58 PM MDT | Special Weather Statement | MAF | Reeves | 47 min |
| Jun 2, 10:45 PM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Jun 2, 11:11 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 64 min |
| Jun 3, 3:03 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Jun 3, 3:36 PM MDT | Special Weather Statement | MAF | Lea | 39 min |
| Jun 3, 3:45 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 45 min |
| Jun 3, 4:52 PM MDT | Special Weather Statement | MAF | Eddy | 53 min |
| Jun 3, 4:55 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jun 3, 5:00 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 45 min |
| Jun 3, 5:10 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 50 min |
| Jun 3, 5:42 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 48 min |
| Jun 3, 5:55 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 50 min |
| Jun 3, 5:57 PM MDT | Special Weather Statement | MAF | Eddy | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.